Texas, 2017

Hail and Damaging Winds in Texas, June 15, 2017

June 15, 2017 · NWS MAF · 9 events in 5 counties and zones

An upper ridge was over the southcentral part of the country with westerly winds aloft. A dryline set up across the area with very moist air across the eastern Permian Basin and Lower Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the southcentral part of the country with westerly winds aloft. A dryline set up across the area with very moist air across the eastern Permian Basin and Lower Trans Pecos. High Instability and wind shear were in place, which meant that conditions were favorable for thunderstorms to develop. The storms that developed became severe and produced large hail and severe wind gusts across parts of the Permian Basin and Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 1:25 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CDT Thu Jun 15 2017

.DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.

After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.

An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.

Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 105  74 107 /  20  10   0  10
Carlsbad                       66 107  66 109 /  10   0   0   0
Dryden                         74 108  73 108 /  20  20   0  10
Fort Stockton                  74 108  72 107 /  30  10   0  10
Guadalupe Pass                 71 100  70 102 /  10   0   0   0
Hobbs                          66 101  66 105 /  10  10   0   0
Marfa                          64 100  61 100 /  20  10   0   0
Midland Intl Airport           74 106  74 106 /  20  10   0  10
Odessa                         73 106  73 105 /  20  10   0  10
Wink                           70 110  67 110 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, Jun 15, 12:37 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.

Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.

Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 15, 11:27 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1227 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 WSW ODESSA            31.84N 102.44W
06/14/2017  E1.00 INCH       Ector              TX   TRAINED SPOTTER

0644 PM     HAIL             1 S ODESSA              31.84N 102.37W
06/14/2017  E1.50 INCH       Ector              TX   PUBLIC

0646 PM     HAIL             ODESSA                  31.85N 102.37W
06/14/2017  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED ON 8TH STREET IN ODESSA

0653 PM     HAIL             1 S MISSION DORADO      31.90N 102.27W
06/14/2017  M4.00 INCH       Midland            TX   COCORAHS

            HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
            CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.

0654 PM     HAIL             5 ENE ODESSA            31.88N 102.29W
06/14/2017  E2.75 INCH       Ector              TX   NWS EMPLOYEE

0657 PM     HAIL             1 WNW MISSION DORADO    31.92N 102.29W
06/14/2017  E4.25 INCH       Ector              TX   EMERGENCY MNGR

            AT THE INTERSECTION OF FAUDREE RD AND HWY 191.

0658 PM     HAIL             2 N ODESSA              31.88N 102.37W
06/14/2017  E2.00 INCH       Ector              TX   TRAINED SPOTTER

0658 PM     TSTM WND GST     5 NNW ODESSA            31.92N 102.39W
06/14/2017  M64.00 MPH       Ector              TX   ASOS

0702 PM     HAIL             1 SE MISSION DORADO     31.91N 102.26W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF COUNTY RD 122 AND 1308

0702 PM     HAIL             5 W MIDLAND             32.01N 102.16W
06/14/2017  E1.00 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF WADLEY AND LOOP 250

0707 PM     HAIL             3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
            OF COUNTY RD 1275 AND HWY 191

0708 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017  E1.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.

0712 PM     HAIL             1 S KNAPP               32.62N 101.13W
06/14/2017  E1.75 INCH       Scurry             TX   PUBLIC

0720 PM     HAIL             3 SW MIDLAND            31.97N 102.12W
06/14/2017  M1.50 INCH       Midland            TX   COCORAHS

0724 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
06/14/2017  E1.00 INCH       Midland            TX   PUBLIC

            NEAR INTERSECTION OF MIDLAND AND WADLEY

0730 PM     TSTM WND DMG     1 W CUTHBERT            32.48N 101.05W
06/14/2017                   Mitchell           TX   PUBLIC

            BARN BLOWN DOWN FROM THUNDERSTORM WINDS.

0735 PM     HAIL             6 SW IRA                32.52N 101.07W
06/14/2017  E2.50 INCH       Mitchell           TX   PUBLIC

0738 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
06/14/2017  M58.00 MPH       Midland            TX   AWOS

            MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

0741 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
06/14/2017  M69.00 MPH       Martin             TX   MESONET

0800 PM     TSTM WND GST     5 N WESTBROOK           32.43N 101.01W
06/14/2017  E70.00 MPH       Mitchell           TX   TRAINED SPOTTER

            SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.

0804 PM     HAIL             KNOTT                   32.40N 101.64W
06/14/2017  E1.75 INCH       HOWARD             TX   PUBLIC

0820 PM     HAIL             4 W LUTHER              32.45N 101.53W
06/14/2017  E1.75 INCH       Howard             TX   PUBLIC

            AT INTERSECTION OF ROUTE 1584 AND 846.

&&

AKL
Local storm report, Jun 15, 11:57 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1257 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DOWNBURST        7 W ODESSA              31.85N 102.49W
06/14/2017                   Ector              TX   NWS STORM SURVEY

            SIXTEEN POWER POLES SNAPPED BY ESTIMATED 100 MPH
            DOWNBURST WINDS.

0638 PM     HAIL             5 WSW ODESSA            31.84N 102.44W
06/14/2017  E1.00 INCH       Ector              TX   TRAINED SPOTTER

0644 PM     HAIL             1 S ODESSA              31.84N 102.37W
06/14/2017  E1.50 INCH       Ector              TX   PUBLIC

0646 PM     HAIL             ODESSA                  31.85N 102.37W
06/14/2017  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED ON 8TH STREET IN ODESSA

0653 PM     HAIL             1 S MISSION DORADO      31.90N 102.27W
06/14/2017  M4.00 INCH       Midland            TX   COCORAHS

            HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
            CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.

0654 PM     HAIL             5 ENE ODESSA            31.88N 102.29W
06/14/2017  E2.75 INCH       Ector              TX   NWS EMPLOYEE

0657 PM     HAIL             1 WNW MISSION DORADO    31.92N 102.29W
06/14/2017  E4.25 INCH       Ector              TX   EMERGENCY MNGR

            AT THE INTERSECTION OF FAUDREE RD AND HWY 191.

0658 PM     TSTM WND GST     5 NNW ODESSA            31.92N 102.39W
06/14/2017  M64.00 MPH       Ector              TX   ASOS

0658 PM     HAIL             2 N ODESSA              31.88N 102.37W
06/14/2017  E2.00 INCH       Ector              TX   TRAINED SPOTTER

0702 PM     HAIL             1 SE MISSION DORADO     31.91N 102.26W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF COUNTY RD 122 AND 1308

0702 PM     HAIL             5 W MIDLAND             32.01N 102.16W
06/14/2017  E1.00 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF WADLEY AND LOOP 250

0707 PM     HAIL             3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
            OF COUNTY RD 1275 AND HWY 191

0708 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017  E1.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.

0712 PM     HAIL             1 S KNAPP               32.62N 101.13W
06/14/2017  E1.75 INCH       Scurry             TX   PUBLIC

0720 PM     HAIL             3 SW MIDLAND            31.97N 102.12W
06/14/2017  M1.50 INCH       Midland            TX   COCORAHS

0724 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
06/14/2017  E1.00 INCH       Midland            TX   PUBLIC

            NEAR INTERSECTION OF MIDLAND AND WADLEY

0730 PM     TSTM WND DMG     1 W CUTHBERT            32.48N 101.05W
06/14/2017                   Mitchell           TX   PUBLIC

            BARN BLOWN DOWN FROM THUNDERSTORM WINDS.

0735 PM     HAIL             6 SW IRA                32.52N 101.07W
06/14/2017  E2.50 INCH       Mitchell           TX   PUBLIC

0738 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
06/14/2017  M58.00 MPH       Midland            TX   AWOS

            MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

0741 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
06/14/2017  M69.00 MPH       Martin             TX   MESONET

0800 PM     TSTM WND GST     5 N WESTBROOK           32.43N 101.01W
06/14/2017  E70.00 MPH       Mitchell           TX   TRAINED SPOTTER

            SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.

0804 PM     HAIL             KNOTT                   32.40N 101.64W
06/14/2017  E1.75 INCH       HOWARD             TX   PUBLIC

0820 PM     HAIL             4 W LUTHER              32.45N 101.53W
06/14/2017  E1.75 INCH       Howard             TX   PUBLIC

            AT INTERSECTION OF ROUTE 1584 AND 846.

&&

AKL

The radar

The Midland/Odessa radar (KMAF), 138 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
June 15, 3:55 PM CST
Where
Reeves County, 2 mi SSW of Pecos
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
31.393, -103.493

A thunderstorm moved through Pecos and produced a 64 mph wind gust at the Pecos Airport AWOS.

Hail, Borden

When
June 15, 6:11 PM CST to 6:16 PM CST
Where
Borden County, 12.67 mi WSW of Gail
Measured
1 in hail
Reported by
Public
Coordinates
32.680, -101.620

Thunderstorm Wind, Scurry

When
June 15, 6:30 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

A thunderstorm moved through Snyder and produced a 64 mph wind gust at the West Texas Mesonet.

Hail, Howard

When
June 15, 6:32 PM CST to 6:37 PM CST
Where
Howard County, 1 mi SW of Luther
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.440, -101.482

Hail, Howard

When
June 15, 6:45 PM CST to 6:50 PM CST
Where
Howard County, 10 mi NE of Big Spring
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.352, -101.349

Hail, Howard

When
June 15, 7:05 PM CST to 7:25 PM CST
Where
Howard County, Sand Spgs
Measured
2 in hail
Reported by
Social Media
Coordinates
32.280, -101.330

Hail, Howard

When
June 15, 7:15 PM CST to 7:20 PM CST
Where
Howard County, 1 mi S of Coahoma
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.285, -101.300

Hail, Borden

When
June 15, 7:40 PM CST to 7:45 PM CST
Where
Borden County, 13.46 mi WSW of Lake J B Thomas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.540, -101.420

Hail, Glasscock

When
June 15, 8:10 PM CST to 8:15 PM CST
Where
Glasscock County, 1 mi NW of Garden City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.880, -101.512

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703291, 703294, 703306, 703312, 703314, 703315, 703316, 703317, 703320.